Vous êtes sur la page 1sur 4

Vignette #1: A 14-year-old girl with cystic fibrosis has complained of an increased cough productive of green sputum over

the last week. She also complained of being increasingly short of breath, and she is noticeably wheezing on physical examination. Arterial blood was drawn and sampled, revealing the following values: pH 7.30 pCO2 50 mm Hg pO2 55 mm Hg [HCO3-] 24 meq / liter Questions: 1. How would you classify this girl's acid-base status? This girl is in respiratory acidosis, as is evident from her decreased arterial blood pH, elevated arterial blood pCO2, and normal arterial HCO3- concentration. 2. How does cystic fibrosis cause this acid-base imbalance? The pooling of excessively thick mucus obstructs the small and large airways. This reduces the patient's minute ventilation, causing hypoventilation. As she hypoventilates, the pCO2 level rises and the excess CO2 reacts with H2O in the bloodstream to produce carbonic acid (H2CO3), which dissociates into H+ ions and HCO3- ions, lowering the pH of the blood. When her airways become infected (which will happen repeatedly over her lifetime), the inflammatory response that follows includes the activation of macrophages and neutrophils. While this white blood cell response helps to get rid of the infection, it also creates long-term damage to the lung tissue as neutrophils release free radicals, elastase, and other lysosomal enzymes. This long-term damage causes loss of viable lung tissue, hyperinflation of the lungs, and further airway obstruction. 3. How would the kidneys try to compensate for the girl's acid-base imbalance? The kidneys would compensate for this primary respiratory acidosis by increasing the rate of tubular secretion of hydrogen ions into the renal tubules. Incidentally, the fact that this patient's blood HCO3levels are still normal suggests that the kidneys have not yet begun to compensate for her respiratory acidosis. 4. List some other causes of this type of acid-base disturbance. Other causes of respiratory acidosis include asthma, chronic bronchitis, emphysema, muscular dystrophy, myasthenia gravis, amyotrophic lateral sclerosis, poliomyelitis, choking, and morphine overdosing.

Vignette #2: A 76-year-old man complained to his wife of severe sub-sternal chest pains that radiated down the inside of his left arm. Shortly afterward, he collapsed on the living room floor. Paramedics arriving at his house just minutes later found him unresponsive, not breathing, and without a pulse. CPR and electroconvulsive shock were required to start his heart beating again. Upon arrival at the Emergency Room, the man started to regain consciousness, complaining of severe shortness of breath (dyspnea) and continued chest pain. On physical examination, his vital signs were as follows: Systemic blood pressure 85 mm Hg / 50 mm Hg Heart rate 175 beats / minute Respiratory rate 32 breaths / minute Temperature 99.2oF His breathing was labored, his pulses were rapid and weak everywhere, and his skin was cold and clammy. An ECG was done, revealing significant "Q" waves in most of the leads. Blood testing revealed markedly elevated creatine phosphokinase (CPK) levels of cardiac muscle origin. Arterial blood was sampled and revealed the following: pH 7.22 pCO2 30 mm Hg pO2 70 mm Hg [HCO3-] 2 meq / liter Questions: 1. How would you classify his acid-base status? What specifically caused this acid-base disturbance? This man has lower-than-normal arterial pH and HCO3- levels, in combination with a lower-thannormal arterial pCO2 level. This indicates that he is in a state of primary metabolic acidosis that is partially compensated for by hyperventilation. 2. How has his body started to compensate for this acid-base disturbance? He has started to hyperventilate, driving the arterial pCO2 downward and causing more free H+ ions to bind with HCO3- to form carbonic acid. This carbonic acid is then converted to CO2 and H2O, the former being excreted through the lungs. The net effect of this process is to remove some of the excess H+ ions from the bloodstream, thus helping to correct the metabolic acidosis. 4. List some other causes of this type of acid-base disturbance. Other causes of metabolic acidosis include diabetic ketoacidosis, methanol toxicity, ethanol toxicity, severe diarrhea (due to the excessive loss of HCO3- ion in the stool), renal tubular acidosis, and chronic renal failure.

Vignette #3: An elderly gentleman is in a coma after suffering a severe stroke. He is in the intensive care unit and has been placed on a ventilator. Arterial blood gas measurements from the patient reveal the following: pH 7.50 pCO2 30 mm Hg pO2 100 mm Hg [HCO3-] 24 meq / liter Questions: 1. How would you classify this patient's acid-base status? This man is in primary respiratory alkalosis, as is evident from his elevated arterial blood pH, decreased arterial pCO2, and normal HCO3- level. His ventilator settings are too high, causing him to be passively hyperventilated 2. How does this patient's hyperventilation pattern raise the pH of the blood? Hyperventilation raises the pH by increasing the rate of CO2 excretion from the body, driving the arterial pCO2 downward and causing more free H+ ion to bind with HCO3- to form carbonic acid. This carbonic acid is then converted to CO2 and H2O, the former being excreted through the lungs. The net effect of this process is to remove H+ ions from the bloodstream at a greater-than-normal rate, thus lowering the arterial H+ ion concentration (i.e. raising the arterial pH). 3. How might the kidneys respond to this acid-base disturbance? In alkalosis (whether due to metabolic or respiratory disturbances), the ratio of HCO3- ions to H+ ions in the bloodstream is increased. Thus, this ratio is also increased in the renal tubular fluid. Therefore, when all of the available H+ ions in the tubular fluid bind to HCO3- ions, there is some HCO3- that remains in the renal tubule to be excreted from the body. This lowers the arterial blood HCO3- ion concentration and thus helps raise the arterial blood H+ ion concentration (i.e. helping to lower the arterial pH). This man's arterial HCO3- concentration is normal, indicating that his kidneys have not yet begun to compensate for the respiratory alkalosis. 4. List some other causes of this type of acid-base disturbance. Individuals who are hyperventilating -- for example, due to anxiety -- may develop respiratory alkalosis. Another form of respiratory alkalosis occurs in poorly acclimated individuals suddenly exposed to high altitudes. In this case, the low atmospheric pO2 level stimulates hyperventilation

Vignette #4: A 28-year-old woman has been sick with the flu for the past week, vomiting several times every day. She is having a difficult time keeping solids and liquids down, and has become severely dehydrated. After fainting at work, she was taken to a walk-in clinic, where an IV was placed to help rehydrate her. Arterial blood was drawn first, revealing the following: pH 7.50 pCO2 40 mm Hg pO2 95 mm Hg [HCO3-] 32 meq / liter Questions: 1. How would you classify her acid-base disturbance? An elevated arterial blood pH in combination with a normal arterial pCO2 and elevated arterial HCO3concentration suggests that this woman has primary metabolic alkalosis. 2. Why might excessive vomiting cause her particular acid-base disturbance? The gastric secretions in the stomach are very acidic, with a pH that can at times be below 1.0. If this woman is vomiting several times a day, there is a net loss of H+ ions from the stomach lumen and ultimately from the bloodstream. This raises her arterial blood pH and causes a metabolic alkalosis. However, it should be noted that in severe retching, the loss of alkaline bile and pancreatic secretions into the vomitus can actually cause a metabolic acidosis. 3. How would the kidneys compensate for this acid-base disturbance? In alkalosis the ratio of HCO3- ions to H+ ions in the bloodstream is increased. Thus, this ratio is also increased in the renal tubular fluid. Therefore, when all of the available H+ ions in the tubular fluid bind to HCO3- ions, there is some HCO3- that remains in the renal tubule to be excreted from the body. This lowers the arterial blood HCO3- ion concentration and thus helps raise the arterial blood H+ ion concentration (i.e. helping to lower the arterial pH). This woman's arterial HCO3- concentration is still well above normal, indicating that her kidneys have not yet begun to compensate for the respiratory alkalosis. 4. List some other causes of this type of acid-base disturbance. A. Antacid overdosing. B. Ingestion of loop diuretics (e.g. furosemide), which block the tubular reabsorption of Na+ ions in the loop of Henle, making more Na+ available for tubular reabsorption in the distal tubule in exchange for the tubular secretion of H+ ions. C. Elevated levels of the hormone aldosterone (e.g. in Conn's syndrome), which stimulates excessive tubular reabsorption of Na+ ions in exchange for the tubular secretion of K+ and / or H+ ions.